The incidence of heparin-induced thrombocytopenia (HIT) in patients hospitalized with COVID-19 is comparable to the incidence in patients without COVID-19, according to a meta-analysis published in Blood Advances.
Heparin is frequently used as thromboprophylaxis for patients hospitalized with COVID-19, but there’s concern about HIT. The authors sought to determine the incidence of HIT in patients hospitalized with COVID-19.
They performed a meta-analysis and included 19 confirmed cases of HIT and 1 with autoimmune HIT that had sufficient data for characterization. A total of 18 patients were critically ill and the majority were male.
A total of 12 patients developed thrombosis after receiving heparin. There were 15 patients who showed platelet recovery after substitution with nonheparin anticoagulants. Half of the patients were diagnosed with HIT after 14 days of heparin exposure.
There were 17 patients who had known survival outcomes, and 4 died after diagnosis with HIT.
In 6 studies, 26 patients had suspected HIT but negative confirmatory tests. These cases were compared with confirmed HIT. A total of 16 of 26 patients developed thromboembolic events after administration of heparin and 13 of 20 patients with survival data died shortly after HIT was suspected.
Based on data from 7 studies, the authors found a pooled incidence of HIT in patients hospitalized with COVID-19 of 0.8%.
Based on 4 studies, the pooled incidence of HIT in patients who received prophylactic heparin was 0.1% and 1.2% for patients receiving therapeutic heparin.
An analysis of critically ill patients found a pooled incidence of HIT of 2.2% compared with an incidence of 0.1% in non-critically ill patients (P =.002).
The analysis was limited by the included studies, many of which were prone to bias, and the number of studies included in the subanalyses were relatively small.
The incidence of HIT in patients with COVID-19 was similar to the incidence previously reported in hospitalized patients without COVID-19. However, patients with COVID-19 might have an increased incidence of HIT if they are critically ill or receiving therapeutic-dose heparin.
Disclosure: Some study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures.
Uaprasert N, Tangcheewinsirikul N, Rojnuckarin P, Patell R, Zwicker JI, Chiasakul T. Heparin-induced thrombocytopenia in patients with coronavirus disease 2019: systematic review and meta-analysis. Blood Adv. Published online September 20, 2021. doi:10.1182/bloodadvances.2021005314